[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.92.246.200. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Medical News & Perspectives
October 8, 2008

Severe Fungal Infections Linked to Drugs

JAMA. 2008;300(14):1639. doi:10.1001/jama.300.14.1639

After receiving numerous reports of serious fungal infections among patients taking tumor necrosis factor-α (TNF-α) blockers—infections that in some cases resulted in prolonged hospitalizations and death—the US Food and Drug Administration (FDA) has ordered manufacturers of the drugs to add a stronger warning to their label.

Labeling for these immunosuppressive drugs already warns that they may cause severe infections. But the agency has received some reports suggesting that physicians may have been slow to diagnose fungal infections among patients taking these drugs, leading to treatment delays and poorer outcomes. TNF-α blockers are used to treat a range of disorders, including rheumatoid arthritis, juvenile idiopathic arthritis, psoriatic arthritis, plaque psoriasis, ankylosing spondylitis, and Crohn disease.

First Page Preview View Large
First page PDF preview
First page PDF preview
×